The ongoing national health crisis of opioid addiction has claimed an unprecedented amount of lives during the past year, and it has not slowed down yet. The overall increase of opioid overdoses hovered around 33 percent nationwide, with some states experiencing as much as a 60 percent increase. Ultimately, prevention is best, but in the worst-case scenario of an opioid overdose, it is crucial to recognize the signs to act as quickly as possible.
At Baltimore Detox Center, our team wants you to be aware of the signs of an opioid overdose so that you can help a loved one get the help they need and deserve. Our opioid detox program helps people begin their recovery in a safe and comfortable environment with the support they need to overcome addiction.
Preventing Opioid Overdose
Opioid overdose can happen with illicit street drugs, synthetic prescription pain relievers, and, in rarer instances, the pharmaceuticals used in medication-assisted treatment, such as methadone. Medically supervised individuals treated with milder prescription opioids have a lowered tolerance. They can’t take the same amount of the drug they previously took without the increased risk of an overdose.
Some critical steps you can take to prevent an overdose include:
- Always take your medication according to the instructions. If there is any confusion about taking your medicine, clarify with your doctor or the pharmacy that dispensed your medication.
- Do not take more medication or take it more often than directed, even if it seems like your meds aren’t working.
- Never mix opioid medicines with illicit drugs, sleeping aids, or alcoholic beverages.
- Don’t take another person’s medication, even if someone offered it to you, because you feel it will help your condition.
- Store medications out of reach of children and pets.
- Dispose of expired or unused medication according to safety guidelines.
- Keep naloxone medication on hand when someone is at risk of abuse in case of an emergency.
Recognizing the Signs of Opioid Overdose
It’s essential to identify when an overdose has occurred and as quickly as possible. If any of these signs of opioid overdose are present, overdose is suspected. Call 911 immediately.
Signs of an opioid overdose include:
- Loss of skin color
- Clammy body
- A blue color on lips or fingernails
- Limp, unresponsive body
- Inability to communicate or understand speech
- Slowed or stopped heartbeat
- Slowed or irregular breathing
- Vomiting or a gurgling sound
Most opioid overdoses result from the individual’s misuse of prescription medication, but many still result from illicit street drugs.
An individual can experience an opioid overdose for a variety of reasons, including:
- They are using more heroin or morphine than their body can handle, which is inevitable with continued use of these illicit substances.
- They are mismanaging medication-assisted treatment through accidental or deliberate misuse.
- They are mixing medications with other substances, including alcohol. There is a higher chance of fatality when opioids are combined with benzodiazepines or alcohol.
- They are misusing opioid-based pain medications by not using them exactly as prescribed or using drugs prescribed to another person.
Treating an Opioid Overdose
If you see that someone is experiencing an opioid overdose, performing the following actions can help save their life:
- Call 911 immediately.
- If the individual has stopped breathing or their breathing is strained or slowed, begin performing CPR.
- If available, administer the pharmaceutical drug naloxone to reverse the effects of the opioid overdose. This helps keep the patient stable while waiting for emergency help.
Get Treatment for Painkiller Addiction Today at Baltimore Detox Center
Preparation for an overdose is essential, but the best option is preventing an overdose through opioid addiction recovery. It may seem challenging for someone to enter into recovery, but Baltimore Detox Center is here to make the process easier. Please contact our team by calling 833.714.1575 or completing our online form today for support throughout recovery.